Hail, Lane
- When
- June 4, 9:57 AM CST
- Where
- Lane County, 3.31 mi ENE of Pendennis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.640, -100.270
Hail on 06/04.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail on 06/04.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 3:36 AM CST, 6 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 436 AM CDT Tue Jun 4 2024 ...Updated Aviation... .KEY MESSAGES... - Isolated severe thunderstorms are possible southeast of Dodge City Tuesday afternoon and evening. - The hottest day so far this young summer season is expected Wednesday. - After a dry Wednesday and Thursday, shower and thunderstorm probabilities increase again over the coming weekend. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 200 AM CDT Tue Jun 4 2024 Midnight infrared satellite imagery reveals a quiet night across SW KS with a mainly clear sky. Surface observations depict uniform light SEly winds, continuing to maintain dewpoints well into the 60s. With moisture advection in place, and plenty of standing water remaining from the last two nights of MCSs, the boundary layer will reach saturation through sunrise Tuesday, with widespread stratus and areas of fog. Will need to monitor for the need for a dense fog advisory for the Tuesday morning commute, with reduced visibility most likely over the central and southeast zones. A mild and muggy sunrise is expected, with temperatures in the 60s and relative humidity near 100%. We are now experiencing the strongest sunshine of the year, as such any fog or stratus will dissolve rapidly Tuesday morning, no later than 10 am. Winds will trend N/NEly Tuesday, and modestly elevated, with gusts near 30 mph, strongest along the preferred US 83 corridor during the midday hours. Behind this wind shift/surface trough axis/cold front, models show no cold air advection, typical of June. Afternoon temperatures will be commonly in the upper 80s. 00z NAM develops strong instability again along/ahead of this trough, focusing on the southeast zones at peak heating, with CAPE in excess of 3000 J/kg and dewpoints in mid/upper 60s. Feel most convection will remain in WFO Wichita/Norman's CWA, but enough models including 00z ECMWF suggest some development near the DDC/ICT CWA border to justify minimal pops for the eastern zones. Any updraft with access to the high instability will be capable of large hail, thus SPC 5% marginal wind/hail probability across/near Barber county. All chances for rainfall or thunderstorms will end Wednesday, with strong height rises/subsidence overspreading SW KS. Models remain consistent with the core of the mid level anticyclone near 592 dm over New Mexico 7 pm Wednesday. Models show 6-7C of warming at 850 mb, and when coupled with gentle SWly downslope, afternoon temperatures will soar to the mid 90s. Evaporation of standing water is expected to shave temperatures down 1-2 degrees. 00z GEFS probability of 2m T > 90 is 100% all zones, but the probability of 2m T > 100 degrees is 0%. Still, the hottest day so far this young summer season is expected. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 200 AM CDT Tue Jun 4 2024 The strong 593 dm midlevel high remains firmly in control Thursday, centered over New Mexico, with a further increase in heights over SW KS. Despite this, a weak cool front will supply easterly upslope wind components, keeping afternoon temperatures restricted to the upper 80s and lower 90s. NBM chance category pops favoring the southwest zones Thursday night appear too wet and overdone, given proximity of the upper high and strong subsidence. A large portion of the midlevel high retreats southward into Texas Friday, opening up more established NWly midlevel flow and an uptick in shower/thunderstorm chances. SEly flow will be well established, maintaining an influx of dewpoints well into the 60s and moderate to high instability. Coupled with the directional shear, organized storms and some severe weather appear probable Friday afternoon/evening. NBM chance pops were accepted. A rather strong cold front for June standards is expected at some point over the weekend, in response to an amplifying PNA synoptic pattern over North America, with ridging building over the Great Basin, and persistent troughing over the Great Lakes. 00z MEX/GFS guidance shows this, with highs reduced to the 70s Sunday. NBM's chance category pops are certainly warranted Saturday with the cold front passage, but feel the NBM is too wet Sunday as the cold front pushes well into Texas, delivering a cooler/drier/more stable airmass. Deterministic guidance is about 10 degrees cooler than NBM next Sunday. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 436 AM CDT Tue Jun 4 2024 Surface observations at 0930z Tue showed light south to southeast winds in a very moist boundary layer. Moisture advection and upslope flow has resulted in widespread IFR stratus at the airports. Largely IFR stratus ceilings are expected to prevail through 15z Tue, although flight categories will bounce down to LIFR or up to MVFR at times. Some reductions in visibility in BR/FG are expected through 15z Tue, but widespread dense fog is not expected. All fog and stratus will dissolve no later than 18z Tue, followed by VFR/SKC Tuesday afternoon and evening. A cold front is expected to provide a N/NEly wind shift to the airports around 15z Tue, followed by N/NE wind gusts of 22-27 kts, with the strongest winds at GCK/LBL. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 239 AM CDT Tue Jun 4 2024 KSZ030-031-043>046-061>066-074>081-084>090-050745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 239 AM CDT Tue Jun 4 2024 /139 AM MDT Tue Jun 4 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tuesday. Isolated severe thunderstorms are possible southeast of Dodge City Tuesday afternoon and evening. Large hail is likely from any storm that develops. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Isolated severe thunderstorms are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible southeast of Dodge City Tuesday evening. Turner
Special Weather Statement
National Weather Service Dodge City KS
1040 AM CDT Tue Jun 4 2024
KSZ044-045-041630-
Lane KS-Ness KS-
1040 AM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES THROUGH 1130 AM CDT...
At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pendennis, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pendennis around 1045 AM CDT.
Utica around 1100 AM CDT.
Other locations in the path of this storm include Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3849 10043 3870 10041 3869 10002 3848 10002
TIME...MOT...LOC 1540Z 262DEG 19KT 3859 10037
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SUGDENThe Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 15:56 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191938, 1191939, 1191940, 1191941.